Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

There are many examples of non-finitely based varieties. In a finite signature, is there an example of such variety with a known explicit set of identities?

share|improve this question
1  
How explicit do you need? There are the identities satisfied by Murskii's groupoid on 3 elements., –  The Masked Avenger Jan 16 at 15:11
    
@Masked Avenger: This is what I just need. Give a reference please! –  M. Shahryari Jan 16 at 15:17
    
Sorry, my memory is too fuzzy. A web search will reveal it. The original monograph is in Russian about 1965 or maybe 1967. Many have written about it and similar algebras, including George McNulty and Mark Sapir. Using "Murskii finitely based" should get you started. –  The Masked Avenger Jan 16 at 15:25

2 Answers 2

up vote 2 down vote accepted

You can look at "Bases for Equational Theories of Semigroups" by P Perkins, J Algebra 11, 298-314 (1968). Theorem 2: the identities

$xyzw=xzyw$ and $yx^ky=xyx^{k-2}yx$ for $k=2,3,\dots$

define a non-finitely based variety of semigroups.

share|improve this answer
    
Thank you, I need this kind of examples to construct non-eqautional noetherian relatively free algebras: Let $V$ be the variety of semigroups and $W$ be the subvariety defined by the identities just you introduced. Since the defining identities of $W$ are written using 4 variables, and $W$ is not finitely based, so $F_V(x, y, z, w)$ is not equational noetherian. An interesting example! –  M. Shahryari Jan 16 at 21:01

Pick a similarity type $\sigma$ that is "nice": finite with no zero-ary operations will do. Consider the set B of all terms in the variables a and b, and for every such term $t(a,b)$ consider the identity that says this term is associative, or $t(a,t(b,c)) \approx t(t(a,b),c)$. If $t$ is $u(a)$, this is realized as $u(a) \approx u(u(a))$. Let $A_\sigma$ be the set of identities so produced.

In work which I distributed, I showed $A_\sigma$ is finitely based when $\sigma$ consists of a single binary operation. It remains finitely based if the type consists of only unary operations. What is also true (and should be published) is that for all other nice types, in particular the type with two binary operations, $A_\sigma$ is not finitely based.

More interesting facts about hyperidentities (such as hyperassociativity above) being represented by identities hold, but I have not kept up with the literature. I am confident one can manufacture many such examples of non finitely based varieties this way.

Gerhard "Should Get Back To Writing" Paseman, 2014.01.16

share|improve this answer
    
Thank you so much the answer is very helpful. I need this kind of examples to construct non-equational noetherian relatively free algebras. see the comment below for an example. –  M. Shahryari Jan 16 at 21:00
    
How can I find your preprint? I need to cite it in a paper which I am preparing. –  M. Shahryari Jan 17 at 7:03
    
For the moment, personal communication, I fear. You could ask Klaus Denecke, Shelly Wismath, or M. (Michal?) Kunc for the preprint they cite, A small basis for hyperassociativity, 1993, G. Paseman , U.C. Berkeley, but it is unlikely they have a copy, and if that had any nonfinite results, it would be based on ff=fff hyperidentity and unary types, derived from a Morse-Thue sequence. If I find a copy I will make it available. Kunc's thesis is on Citeseer, you might check it out. Gerhard "Maybe Should Finish My Writing" Paseman, 2014.01.17 –  Gerhard Paseman Jan 17 at 17:01
    
I shall edit this user profile to include my gmail address hints. If it is a short paper (less than 15 pages), I am willing to donate an hour skimming it and giving some critique. Gerhard "Proper Refereeing Would Cost More" Paseman, 2014.01.17 –  Gerhard Paseman Jan 17 at 17:08
    
Thank you so much, I uploaded a primary version of the paper today to Academia. It is 27 pages but you can read only the section 5. If you like, please go to my profile page and click on Academia link of mine. The name of paper is "Equational conditions in universal algebraic geometry". It is a join work of mine and my student. –  M. Shahryari Jan 17 at 19:37

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.